Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter March 16, 2021

Regular Bernstein blocks

  • Jeffrey D. Adler and Manish Mishra ORCID logo EMAIL logo


For a connected reductive group G defined over a non-archimedean local field F, we consider the Bernstein blocks in the category of smooth representations of G(F). Bernstein blocks whose cuspidal support involves a regular supercuspidal representation are called regular Bernstein blocks. Most Bernstein blocks are regular when the residual characteristic of F is not too small. Under mild hypotheses on the residual characteristic, we show that the Bernstein center of a regular Bernstein block of G(F) is isomorphic to the Bernstein center of a regular depth-zero Bernstein block of G0(F), where G0 is a certain twisted Levi subgroup of G. In some cases, we show that the blocks themselves are equivalent, and as a consequence we prove the ABPS Conjecture in some new cases.

Funding statement: The second named author was partially supported by SERB MATRICS and SERB ERCA grants.


It is a pleasure for the authors to thank the following. Maarten Solleveld clarified for us the definition of the twisted extended quotient and pointed out an error in a previous draft. Anne-Marie Aubert pointed out that the isomorphism of Hecke algebras in Remark 1.2 is false in general for tame Bernstein blocks. Adèle Bourgeois pointed out a typographical error in Definition 5.2. An anonymous referee provided comments that helped us to improve the exposition of this work.


[1] J. D. Adler and D. Prasad, Multiplicity upon restriction to the derived subgroup, Pacific J. Math. 301 (2019), no. 1, 1–14. 10.2140/pjm.2019.301.1Search in Google Scholar

[2] J. D. Adler and A. Roche, An intertwining result for p-adic groups, Canad. J. Math. 52 (2000), no. 3, 449–467. 10.4153/CJM-2000-021-8Search in Google Scholar

[3] A.-M. Aubert, P. Baum, R. Plymen and M. Solleveld, Conjectures about p-adic groups and their noncommutative geometry, Around Langlands correspondences, Contemp. Math. 691, American Mathematical Society, Providence (2017), 15–51. 10.1090/conm/691/13892Search in Google Scholar

[4] A.-M. Aubert, P. Baum, R. Plymen and M. Solleveld, The principal series of p-adic groups with disconnected center, Proc. Lond. Math. Soc. (3) 114 (2017), no. 5, 798–854. 10.1112/plms.12023Search in Google Scholar

[5] J. N. Bernstein, Le “centre” de Bernstein, Representations of reductive groups over a local field, Travaux en Cours, Hermann, Paris (1984), 1–32. Search in Google Scholar

[6] C. J. Bushnell and G. Henniart, Generalized Whittaker models and the Bernstein center, Amer. J. Math. 125 (2003), no. 3, 513–547. 10.1353/ajm.2003.0015Search in Google Scholar

[7] C. J. Bushnell and P. C. Kutzko, Smooth representations of reductive p-adic groups: Structure theory via types, Proc. Lond. Math. Soc. (3) 77 (1998), no. 3, 582–634. 10.1112/S0024611598000574Search in Google Scholar

[8] K. Choiy, On multiplicity in restriction of tempered representations of p-adic groups, Math. Z. 291 (2019), no. 1–2, 449–471. 10.1007/s00209-018-2091-4Search in Google Scholar

[9] J. Fintzen, Tame cuspidal representations in non-defining characteristics, preprint (2019), 10.1307/mmj/20217217Search in Google Scholar

[10] J. Fintzen, Types for tame p-adic groups, Ann. of Math. (2) 193 (2021), no. 1, 303–346. 10.4007/annals.2021.193.1.4Search in Google Scholar

[11] J. Hakim and F. Murnaghan, Distinguished tame supercuspidal representations, Int. Math. Res. Pap. IMRP 2008 (2008), no. 2, Article ID rpn005. 10.1093/imrp/rpn005Search in Google Scholar

[12] V. Heiermann, Opérateurs d’entrelacement et algèbres de Hecke avec paramètres d’un groupe réductif p-adique: le cas des groupes classiques, Selecta Math. (N.S.) 17 (2011), no. 3, 713–756. 10.1007/s00029-011-0056-0Search in Google Scholar

[13] V. Heiermann, Local Langlands correspondence for classical groups and affine Hecke algebras, Math. Z. 287 (2017), no. 3–4, 1029–1052. 10.1007/s00209-017-1858-3Search in Google Scholar

[14] R. Howe, Harish-Chandra homomorphisms for 𝔭-adic groups, CBMS Regional Conference Series in Mathematics 59, American Mathematical Society, Providence 1985. 10.1090/cbms/059Search in Google Scholar

[15] T. Kaletha, Regular supercuspidal representations, J. Amer. Math. Soc. 32 (2019), no. 4, 1071–1170. 10.1090/jams/925Search in Google Scholar

[16] J.-L. Kim, Hecke algebras of classical groups over p-adic fields. II, Compositio Math. 127 (2001), no. 2, 117–167. 10.1023/A:1012023315726Search in Google Scholar

[17] J.-L. Kim and J.-K. Yu, Construction of tame types, Representation theory, number theory, and invariant theory, Progr. Math. 323, Birkhäuser/Springer, Cham (2017), 337–357. 10.1007/978-3-319-59728-7_12Search in Google Scholar

[18] M. Mishra, Bernstein center of supercuspidal blocks, J. reine angew. Math. 748 (2019), 297–304. 10.1515/crelle-2016-0041Search in Google Scholar

[19] L. Morris, Tamely ramified intertwining algebras, Invent. Math. 114 (1993), no. 1, 1–54. 10.1007/BF01232662Search in Google Scholar

[20] A. Moy, Representations of U(2,1) over a p-adic field, J. reine angew. Math. 372 (1986), 178–208. Search in Google Scholar

[21] A. Moy, Representations of GSp(4) over a p-adic field. I, II, Compos. Math. 66 (1988), no. 3, 237–328. Search in Google Scholar

[22] A. Roche, Types and Hecke algebras for principal series representations of split reductive p-adic groups, Ann. Sci. Éc. Norm. Supér. (4) 31 (1998), no. 3, 361–413. 10.1016/S0012-9593(98)80139-0Search in Google Scholar

[23] A. Roche, The Bernstein decomposition and the Bernstein centre, Ottawa lectures on admissible representations of reductive p-adic groups, Fields Inst. Monogr. 26, American Mathematical Society, Providence (2009), 3–52. 10.1090/fim/026/01Search in Google Scholar

[24] M. Solleveld, On the classification of irreducible representations of affine Hecke algebras with unequal parameters, Represent. Theory 16 (2012), 1–87. 10.1090/S1088-4165-2012-00406-XSearch in Google Scholar

[25] M. Solleveld, Endomorphism algebras and hecke algebras for reductive p-adic groups, preprint (2021), 10.1016/j.jalgebra.2022.05.017Search in Google Scholar

[26] J.-K. Yu, Construction of tame supercuspidal representations, J. Amer. Math. Soc. 14 (2001), no. 3, 579–622. 10.1090/S0894-0347-01-00363-0Search in Google Scholar

Received: 2019-11-15
Revised: 2020-12-08
Published Online: 2021-03-16
Published in Print: 2021-06-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 6.2.2023 from
Scroll Up Arrow